Patient Comments: Cortisone Injection - Side effects

What side effects (if any) did you experience with your cortisone injection?

Published: March 01

I had a cortisone injection 4 days ago in my shoulder, which has arthritis, and which I injured gardening 5 months ago. My arm felt heavy and unwieldy for several hours, but that went away, and my shoulder pain was gone within 24 hours. I am a 67 year old female. My right knee had been hurting chronically, also, and surprisingly, my knee pain went away too. It is great to be without pain, but the side effects have been strange, and I hope they go away: facial flushing, hot flashes, metallic taste in mouth (have not seen anyone mention that one), and a bit of a weight loss from mild queasiness and loss of appetite (that`s okay!) Also, rapid heartbeat, which I thought might be too much caffeine; however, I have not at all upped my caffeine intake. I suppose all this will go away, and I consider it worth it to be pain-free.It might be worth mentioning that I have Graves Disease, in remission (over-active thyroid), and these side effects seem to mimic some Graves symptoms.

Was this comment helpful?Yes
Comment from: 25-34 Female Published: February 28

I was in the hospital for 3 days with asthma, but after 2nd day in the hospital I noted that from my stomach to my belly or my bottom everything there seemed paralyzed, like if nothing is moving or working normal, since I left the Hospital, I'm still with these symptoms, I don't feel my stomach, my intestines, it is a bad feeling. I don't know what the hospital did to me, but I feel they did something to body.

Was this comment helpful?Yes
Comment from: ayre1, 45-54 Male (Patient) Published: February 25

Had a cortisone injection in my knee three weeks ago, had no side effects, but after the first week of being pain free, I now have been in bad pain at the site where the injection was given. There is no inflammation, just pain similar to a bad bruise, and also get nerve sensations up my thigh, had to grab on to a chair twice, as to stop from my leg just giving out (Like hitting your Funny Bone at the elbow). Sleeping is difficult due to pain while turning and moving in bed.

Was this comment helpful?Yes
Comment from: 55-64 Female (Patient) Published: February 24

Firstly let me admit that I am a fainter. I faint at the sight of my own blood and people I care about but I have very high pain tolerance and don't faint from needles. I had my first cortisone injection in a very arthritic and painful second toe. I have been in constant pain for 8 months. The information I was given did not indicate that there would be any pain at all. The pain was really terrible and I immediately started to sweat and go into a faint. I feel strongly that there should have been some warning about how incredibly painful this procedure is. However, after two days I was pain free and this makes it truly worthwhile.

Was this comment helpful?Yes
Comment from: Robbie, 65-74 Female (Caregiver) Published: February 07

Nobody has ever said whether a cortisone injection can be given incorrectly. I would like to know the answer. My wife had a hip replacement eight months ago and after six months she was still experiencing pain but could still walk about a mile before it became too much. She had an MRI scan which showed the joint as being perfect so because of fluid lying in the groin which was diagnosed as being non- infectious it was decided she had some inflammation and was given a large cortisone injection below the hip into soft tissue. After 24 hours she was in such terrible pain she could not walk and hasn't walked correctly since. She is housebound and in continuous pain. The injection was 21st of January. She is allergic to codeine so can only take paracetomol. She has a bone scan on Friday, but I am 99% sure it is due to the injection and if it is what can be done. She cannot stand this much longer.

Was this comment helpful?Yes
Comment from: sheilaj913, 55-64 Female (Patient) Published: February 01

I had the shot yesterday in my knee caused by a fall. The shot was given with a very small needle, but the pain outweighed the small needle. It has to go in a joint and this is the pain area I guess from the fluid entering you knee. I was trying not to scream. Then a few minutes later I felt ill, started to black out. Blood pressure dropped dramatically, flushed, very hot, room was going black in my eyes. They rushed right away to putting something under my nose to smell, nurse was called in. Could not get a pulse on me or blood pressure. I never felt so weird in my whole life. Could not control the feeling. Finally after what seemed an eternity he got a slight pulse and my blood pressure started to register, low but there. They gave me cold water and I asked for cold wet cloth for my head. I went from the chair to a table to lie down. I was there for 45 minutes before I felt myself. Knee hurt all day and night. Made me feel agitated and jumpy. Could not sleep and today I am still jumpy. Redness in face. The knee does feel better today. Was it worth it, I do not know if I want to experience this again, no I don't think so. I actually felt when I was blacking out I was going to die. When I heard them say I had no pulse and room was black. I thought I was watching them say I was dead. Very surreal! When you hear someone say she has no pulse and blood pressure - you think bye bye!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a Cortisone Injection.
Cortisone Injection - Knee And Hip Question: Share your experience with cortisone injections in your hip or knee

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.